Alert archive / Tennessee / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Nashville, TN

July 12, 2022Giles County, Marshall County, Maury County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 12, 2022, 10:20 PM CDT for Giles County, Marshall County, Maury County, Tennessee. It was in force for 115 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2022, 10:20 PM CDT (03:20 UTC)
Expired
Jul 13, 2022, 12:15 AM CDT
In force
115 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Giles County, TN, Marshall County, TN, Maury County, TN

The radar

The Northeast Alabama radar (KHTX), 100 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 11:08 PM CDTFLASH FLOOD2 E Lynnville, TNHIGHWAY 129 FLOODED AND IMPASSABLE EAST OF LYNNVILLE.
Jul 12, 11:15 PM CDTFLASH FLOOD5 Ene Lynnville, TNFACEBOOK REPORT OF MAJOR ROAD FLOODING ON BEAR CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2699 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

484 
WGUS54 KOHX 130320
FFWOHX
TNC055-117-119-130515-
/O.NEW.KOHX.FF.W.0005.220713T0320Z-220713T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1020 PM CDT Tue Jul 12 2022

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northeastern Giles County in middle Tennessee...
  Southwestern Marshall County in middle Tennessee...
  South Central Maury County in middle Tennessee...

* Until 1215 AM CDT.

* At 1020 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lewisburg, Cornersville, Lynnville and Culleoka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3544 8721 3553 8710 3540 8672 3531 8683
      3532 8685 3543 8719

FLASH FLOOD...RADAR INDICATED

$$

Whitehead

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 8:18 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 12, 8:18 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
818 PM CDT Tue Jul 12 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday Night)
Issued at 213 PM CDT Tue Jul 12 2022

Temperatures continue to climb this afternoon ahead of the
approaching cold front, and storms have already begun to develop
in KY just ahead of the front. Dewpoints in the low to mid 70s are
providing plenty of moisture, and strong instability is in place
across the mid state. With the front approaching, additional
showers and storms will develop, and have the potential to become
strong to severe, with the main threat being damaging wind gusts.
PWAT values remain high as well, and some CAMs suggest showers and
storms later this evening and overnight may be able to run more
east to west, and any training of these storms may lead to some
localized flooding concerns. Instability does weaken tonight into
the overnight hours, but enough exists ahead of the front to keep
chances for stronger storms in the overnight hours.

It appears that the front may move a bit further south than
previous guidance suggested, which will limit pops to the far
south and southeast Wednesday. Should the front stall further
north, precip chances will move north as well. Right now the
strong to severe storm risk will be further south, but depending
on the location of the front, a few strong storms will be possible
in the far south Wednesday afternoon. Conditions should be dry
Wednesday night as the Midwest trough slowly moves east.

&&

.LONG TERM...
(Thursday through next Tuesday)
Issued at 213 PM CDT Tue Jul 12 2022

Thursday and Friday now look to be dry as the Midwest trough moves
east and a Plains high keeps us in northwest flow with little
disturbances absent in the pattern. The GFS and ECMWF remain on
different solutions from Saturday onward as the GFS brings a
shortwave and front over the area Saturday, and the ECMWF remains
dry. They both agree that the tropical low phases with a trough to
our south, and keeps a lot of the showers and storms associated
with that low to the south as well. However, with more of a
northwest flow pattern and frequent troughs moving through to our
north, both models are suggesting a more active and wetter pattern
for next week. Either model doesnt show a wash out by any means,
and both have little agreement on timing, but it seems that we
will have more chances for rain starting Saturday but especially
Sunday and Monday where there is a little bit of agreement.
Diurnal forcing will help the weaker upper flow pattern so have
slightly higher pops for the afternoon hours. Temps look to be
near seasonal normals for at least the first half of the week next
week.

&&

.AVIATION...
(00Z TAFS)
Issued at 811 PM CDT Tue Jul 12 2022

Storms and showers are moving through Middle Tennessee. CSV may
see showers continue for a few hours, but storms have moved south
of other terminals. Winds will become light tonight, but skies are
expected to be VFR with scattered to broken high clouds. Fog
development is possible at CSV after midnight tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  92  69  93 /  50  10   0   0
Clarksville    67  91  65  93 /  10   0   0   0
Crossville     66  82  62  84 /  60  30  10  10
Columbia       69  91  66  92 /  60  20  10  10
Cookeville     68  85  64  87 /  60  10   0   0
Jamestown      66  83  63  84 /  60  10   0  10
Lawrenceburg   69  89  65  90 /  60  20  10  10
Murfreesboro   70  90  65  92 /  60  10   0   0
Waverly        68  91  66  94 /  30  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barnwell
LONG TERM....Barnwell
AVIATION.....Whitehead
Hazardous weather outlook, Jul 12, 3:27 AM CDT, 18 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
327 AM CDT Tue Jul 12 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-131000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
327 AM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Heat index values will range 100 to 105 degrees for
locations west of Cumberland Plateau Region this afternoon.

Some strong to severe thunderstorms maybe possible late this
afternoon into evening hours tonight across mid state region.
Strong gusty to damaging winds will be main concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

JB Wright

In the hours before

Special weather statement, Jul 12, 8:53 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
853 PM CDT Tue Jul 12 2022

TNZ057-059-060-130230-
Hickman TN-Williamson TN-Maury TN-
853 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northwestern Maury,
west central Williamson and northeastern Hickman Counties through 930
PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong thunderstorm near
Centerville, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Centerville, Primm Springs, Lyles, Bon Aqua and Nunnelly.

This includes Interstate 840 between mile markers 5 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3598 8742 3597 8731 3596 8728 3596 8720
      3597 8721 3596 8719 3594 8707 3568 8718
      3588 8754
TIME...MOT...LOC 0152Z 295DEG 20KT 3589 8741

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Whitehead
Local storm report, Jul 12, 9:05 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
905 PM CDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     8 NNE BELL BUCKLE       35.70N 86.33W
07/12/2022                   RUTHERFORD         TN   EMERGENCY MNGR

            SCATTERED TREES DOWN ACROSS SOUTHERN
            RUTHERFORD COUNTY.

&&

BW
Special weather statement, Jul 12, 9:12 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
912 PM CDT Tue Jul 12 2022

TNZ060-061-075-095-130245-
Bedford TN-Maury TN-Giles TN-Marshall TN-
912 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of Marshall,
southeastern Maury, northeastern Giles and southwestern Bedford
Counties through 945 PM CDT...

At 911 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Culleoka, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lewisburg, Cornersville, Lynnville, Belfast, Frankewing, Culleoka and
Farmington.

This includes Interstate 65 between mile markers 13 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3550 8722 3561 8678 3536 8650 3535 8653
      3536 8654 3537 8658 3537 8660 3533 8660
      3532 8664 3531 8665 3532 8666 3531 8668
      3525 8675 3526 8683 3518 8683 3516 8687
TIME...MOT...LOC 0211Z 291DEG 19KT 3550 8690

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Shamburger
Local storm report, Jul 12, 9:17 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
917 PM CDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             2 WSW FRANKLIN          35.92N 86.87W
07/12/2022  E1.00 INCH       WILLIAMSON         TN   PUBLIC

            1 INCH HAIL DOWNTOWN FRANKLIN (TWITTER).

&&

BW
Local storm report, Jul 12, 9:33 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
933 PM CDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             MURFREESBORO            35.86N 86.40W
07/12/2022  E1.00 INCH       RUTHERFORD         TN   PUBLIC

            TWITTER PICTURE OF 1 INCH HAIL. TIME
            ESTIMATED VIA RADAR.

&&

FB
Local storm report, Jul 12, 9:43 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
943 PM CDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     FLASH FLOOD      4 E CHAPEL HILL         35.63N 86.63W
07/12/2022                   BEDFORD            TN   EMERGENCY MNGR

            GOT A REPORT OF A COUPLE OF ROADS CLOSED DUE
            TO HIGH WATER IN ROVER. CEDAR GROVE IS THE
            ROAD.

&&

FB

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:15 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Marshall, Rutherford, Warren45 min
Jul 12, 7:32 PM CDTSpecial Weather StatementOHXHickman43 min
Jul 12, 7:39 PM CDTSpecial Weather StatementOHXRutherford36 min
Jul 12, 7:51 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Marshall, Rutherford, Williamson54 min
Jul 12, 8:08 PM CDTAreal Flood AdvisoryOHXBedford, Cannon, Coffee, Marshall, Rutherford112 min
Jul 12, 8:33 PM CDTSpecial Weather StatementOHXCannon, Rutherford27 min
Jul 12, 8:33 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury42 min
Jul 12, 8:46 PM CDTSpecial Weather StatementOHXWilliamson29 min
Jul 12, 8:53 PM CDTSpecial Weather StatementOHXHickman37 min
Jul 12, 9:03 PM CDTSevere Thunderstorm WarningOHXWilliamson27 min
Jul 12, 9:12 PM CDTSpecial Weather StatementOHXMarshall33 min
Jul 12, 9:29 PM CDTAreal Flood AdvisoryOHXBedford, Giles, Marshall, Maury3 hr
Jul 12, 9:40 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury35 min
Jul 12, 10:10 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Marshall, Maury50 min
Jul 12, 10:54 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne38 min
Jul 12, 11:34 PM CDTSpecial Weather StatementOHXLawrence, Wayne56 min
Jul 13, 12:19 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Wayne116 min

Nearby

Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.